Minnesota, 2017

Hail and Damaging Wind in Minnesota, September 24, 2017

September 24, 2017 · NWS MPX · 2 events in 2 counties and zones

Clusters of strong thunderstorms developed during the late afternoon of 9/24/17. A Tornado Warning was issued for a low-topped supercell over Pope and Stearns Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Clusters of strong thunderstorms developed during the late afternoon of 9/24/17. A Tornado Warning was issued for a low-topped supercell over Pope and Stearns Counties. A storm chaser reported strong low level rotation, but no tornado. Thunderstorm wind damage did occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 24, 2:03 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 24, 2:03 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Sun Sep 24 2017

.SHORT TERM...(This evening through Monday)
Issued at 304 PM CDT Sun Sep 24 2017

Widely scattered showers and isolated thunderstorms will continue
to pop up this afternoon ahead of the cold front over the eastern
Dakotas, where boundary layer heating has resulted in 3-hour
MLCAPE increases of 100-200 J/kg over western Minnesota. This
activity will be possible through sunset. A few stronger storms
cannot be ruled out during this time with a damaging wind threat
given 40-50 knot 850-500 mb flow. Overall, however, the severe
potential is low. The concern for large hail is lower given
relatively poor mid level lapse rates.

After sunset the concentration turns to the main area of post-
frontal precipitation that will advance eastward across the area
overnight and Monday. Have included 70-80 percent precip chances
as the front meanders across the area. This event should provide a
good soaking given precipitable water values are forecast to
increase to around 1.75 inches by 12z Monday, coming close to
setting a record high precipitable water value for the date.

With the bulk of the area socked in with clouds and precip behind
the front on Monday, most areas will see highs in the 50s and 60s,
with the exception of Wisconsin where 70s will be common.

.LONG TERM...(Monday night through Sunday)
Issued at 304 PM CDT Sun Sep 24 2017

Things continue to look similar to how they've looked the past
several days. In the big picture, the western upper trough will lift
northeast and work its way across our area through midweek. Ridging
will re-build across the west during that time, with northwest flow
setting up over our area for the second half of the week. The
western ridge will then flatten as it shifts east toward our area
over the upcoming weekend. The numerical guidance is in fairly good
agreement on this overall scenario, with no notable differences
until the tail end of the period.

The frontal boundary will continue to push east tomorrow night
through Tuesday, eventually taking lingering precipitation with it
and out of the eastern portion of the area by Tuesday evening. This
timing could be slightly delayed if the surface wave which develops
along the front on Tuesday winds up stronger than currently
indicated. High pressure will build in from the west and provide
cool and dry weather Tuesday night through Wednesday night. But, a
cold front will drop in from the north on Thursday, with an
accompanying chance for showers. A stronger surface high will build
southeast from Canada behind this front, with seasonably cool and
dry weather Thursday night through Saturday evening. The details are
a bit muddy after that, but the GFS and ECMWF both suggest another
frontal boundary and associated shortwave trough will move toward
the area on Sunday, bringing another chance for precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1243 PM CDT Sun Sep 24 2017

Expect showers and isolated thunderstorms to gradually spread
eastward across the area this evening and overnight. Have included
VCSH mentions a bit farther east of the main activity for this
afternoon given the potential for isolated showers to spawn in
the somewhat unstable airmass ahead of the front/cloud cover.
Otherwise, the most concentrated and widespread precipitation
looks to expand eastward across central/southern MN after 05z,
reaching WI around/after 12z Monday. Low clouds will also
lower/thicken overnight, with most of MN sites experiencing MVFR
conditions through at least Monday morning.

KMSP...
Could see a few showers in the area as early as 00z, but the main
area of showers looks to hold off until after 06z. Thunder threat will
be fleeting/isolated. MVFR cigs/vsbys look to build in after
daybreak Monday, and persist through most of the day.

/OUTLOOK FOR KMSP/

Mon night...MVFR likely with Likely SHRA and slgt chc TS. Winds NW
5 kts.
Tue...Chc MVFR/TSRA early. Winds NW 5-10 kts.
Wed...VFR. Winds WNW 5-10 kts.
Thu...VFR. Winds W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...
AVIATION...LS
Hazardous weather outlook, Sep 24, 11:17 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Sun Sep 24 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1217 PM CDT Sun Sep 24 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to fill in across western
MN late this afternoon and progress eastward overnight. The
severe weather threat is low, but localized heavy rain is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Repeated rounds of thunderstorms will be possible Monday into
Tuesday. The severe weather threat is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 24, 2:15 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT SUN SEP 24 2017

MNZ043-242045-
Morrison-
315 PM CDT SUN SEP 24 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MORRISON COUNTY
UNTIL 4 PM CDT...

At 314 PM CDT, a strong thunderstorm was located over Flensburg, or 7
miles west of Little Falls, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Little Falls, Randall, Flensburg, Camp Ripley, Sobieski, Little Falls
Airport, Camp Ripley Junction and Crow Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 132
and 148.

LAT...LON 4627 9434 4623 9440 4618 9437 4616 9437
      4615 9405 4585 9449 4595 9466 4601 9465
      4630 9437
TIME...MOT...LOC 2014Z 219DEG 33KT 4598 9452

LS
Special weather statement, Sep 24, 3:09 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT SUN SEP 24 2017

MNZ048-049-055-057-242200-
Kandiyohi-Stearns-Pope-Swift-
409 PM CDT SUN SEP 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POPE...NORTHWESTERN
STEARNS...NORTHEASTERN SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES...

At 408 PM CDT, a strong thunderstorm was located just southwest of
Sunburg, or 21 miles northwest of Willmar, moving northeast at 60
mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Sauk Centre, Melrose, Brooten, Belgrade, Farming, New Munich,
Greenwald, Elrosa, Gilchrist, Meire Grove, Sunburg and Spring Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4528 9534 4536 9545 4577 9501 4558 9449
TIME...MOT...LOC 2108Z 229DEG 53KT 4538 9530

TDK

The radar

The Minneapolis radar (KMPX), 143 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kandiyohi

When
September 24, 3:13 PM CST
Where
Kandiyohi County, Sunburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.350, -95.240

Thunderstorm Wind, Stearns

When
September 24, 3:25 PM CST
Where
Stearns County, 0.49 mi SSE of Brooten
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.493, -95.118

A few small trees of <6 inches in diameter and limbs down on the south side of Brooten.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722190, 722191.